Winter Storm, Northeast Aroostook
- When
- December 14, 4:00 AM EST to December 15, 10:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
produced 6 to 12 inches of snow across portions of northern Maine.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intensifying low pressure tracking northeast along the coast...then through the Gulf of Maine to the maritimes...produced 6 to 12 inches of snow across portions of northern Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 14, 3:11 AM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
311 AM EST SAT DEC 14 2002
.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE GULF OF MAINE TODAY WITH RAIN FOR
SOUTHERN SECTIONS...A MIX OF RAIN AND SNOW FOR CENTRAL AREAS...AND SNOW FOR
NORTHERN SECTIONS. AS THIS LOW MOVES EAST OF THE REGION TONIGHT...RAIN WILL
CHANGE TO SNOW OVER THE ENTIRE STATE. A STRONG ARCTIC FRONT WILL CROSS THE
STATE ON SUNDAY WITH A RETURN TO BELOW NORMAL TEMPERATURES FOR EARLY NEXT
WEEK.
DISCUSSION...
ALL MODELS NO SEEM TO BE CONVERGING ON A SIMILAR SOLUTION SO WILL ATTEMPT
TO BASE FORECAST ON CONSENSUS. MAIN PROBLEM IN FAR NORTH SEEMS TO BE
SUFFICIENT QPF TO JUSTIFY A WARNING. HAVE DECIDED THAT ZONES 1 AND 2 ARE
NORTH OF MAIN PRECIPITATION BAND SO WILL GO WITH AN ADVISORY THERE. ZONES
2/4/5/6 AND 10 SHOULD GET ENOUGH QPF BUT WILL CHANGE TO SLEET AND RAIN
LATE AFTERNOON AND EARLY EVENING BASED ON CRITICAL THICKNESS...HOWEVER
THERE SHOULD BE SUFFICIENT PERIOD OF ALL SNOW TO JUSTIFY A WARNING. ZONES
11/31/32 WILL CHANGE BACK TO SNOW TONIGHT BUT NOT IN TIME FOR WARNING SO
WILL PUT UP AN ADVISORY FOR THESE ZONES.
TODAY: EXPECT SNOW TO DEVELOP OVER THE SOUTHERN PORTION OF THE FORECAST
AREA AROUND ISSUANCE TIME BUT QUICKLY CHANGE TO MIXED PRECIPITATION THEN
RAIN. IN THE NORTH LIGHT SNOW SHOULD OVER SPREAD ALL AREAS BY EARLY
AFTERNOON. IN THE FAR NORTH EXPECT MOST OF THE ACCUMULATION LATER IN
AFTERNOON. IN CENTRAL ZONES MOST ACCUMULATION SHOULD OCCUR MID AFTERNOON
BEFORE CHANGING TO MIXED PRECIPITATION.
TONIGHT: LIKE A COMBINATION OF ETA AND AVN CRITICAL THICKNESS FOR TIMING
PRECIPITATION TYPE AND RAP-AROUND PRECIPITATION IN NORTHERN AND CENTRAL
AREAS. IN SOUTH EXPECT MOST RECITATION TO BE IN THE FORM OF RAIN THEN
CHANGE BACK TO SNOW LATE TONIGHT WITH LITTLE ACCUMULATION. IN CENTRAL
AREAS CHANGE BACK TO SNOW SHOULD BE BETWEEN 3 AND 6Z. IN THE FAR NORTH
EXPECT ONLY BRIEF PERIOD OF MIXED PRECIPITATION THE JUST SNOW.
SUNDAY: EXPECT SNOW SHOWERS IN THE NORTH AS VERY COLD AND UNSTABLE AIR MASS
RETURNS TO THE FORECAST AREA AS AN ARCTIC FRONT CROSSES THE FORECAST AREA
BEHIND THE DEPARTING LOW. WILL GO PARTLY TO MOSTLY SUNNY OVER SOUTHERN
AREAS.
SUNDAY NIGHT: EXPECT CLEAR SKIES AS THE VERY COLD AIR MASS SETTLES OVER THE
REGION.
COASTAL WATERS...
EXPECT WINDS TO INCREASE TO GALE FORCE TODAY THEN DECREASE EARLY TONIGHT AS
THE LOW PRESSURE CENTER PASSES DIRECTLY OVER THE COASTAL WATERS. WINDS WILL
INCREASE BACK TO GALE FORCE IN COLD ADVECTION BEHIND THE LOW AFTER
MIDNIGHT INTO EARLY SUNDAY. WILL DECREASE WINDS TO SCA SUNDAY AFTERNOON.
.CAR...WINTER STORM WARNING ZONES 2/4/5/6 FOR LATE TODAY AND TONIGHT.
WINTER WEATHER ADVISORY ZONES 1/3/11/31/32
GALE WARNING THIS AFTERNOON THROUGH SUNDAY MORNING.
MIGNONEMEZ001>006-010-011-015>017-029>032-131300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 630 AM EST FRI DEC 13 2002 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ARE REQUESTED TO RELAY THERE SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. .DAYS TWO THROUGH SEVEN... A SIGNIFICANT STORM SYSTEM MAY IMPACT NORTHERN AND DOWNEAST MAINE SATURDAY AND SATURDAY NIGHT BRINGING SNOW AND MIXED PRECIPITATION TO NORTHERN AND CENTRAL AREAS...WITH 7 OR MORE INCHES OF SNOW POSSIBLE IN THE NORTH. WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION SATURDAY AFTERNOON INTO SUNDAY WITH GALE FORCE WINDS IN COASTAL AREAS. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. MIGNONE
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327124, 5327125, 5327126, 5327127.